North Carolina, 2013

Tornado and Damaging Winds in North Carolina, July 2, 2013

July 2, 2013 · NWS RAH · 4 events in 3 counties and zones

A series of upper level disturbances tracked across central North Carolina and interacted with a warm moist air mass and produced isolated wind damage and an isolated tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A series of upper level disturbances tracked across central North Carolina and interacted with a warm moist air mass and produced isolated wind damage and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 2, 3:48 AM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 2, 3:48 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
448 AM EDT TUE JUL 2 2013

.SYNOPSIS...
THE COMBINATION OF A WARM HUMID AIR MASS AND A SERIES OF UPPER LEVEL
DISTURBANCES ALOFT WILL CAUSE PERIODS OF HEAVY SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL NC THROUGH WEDNESDAY NIGHT.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 315 AM TUESDAY...

...FLASH FLOOD WATCH EXTENDED UNTIL WEDNESDAY EVENING FOR AREAS
GENERALLY ALONG AND WEST OF US HWY 1 AND CONTINUING UNTIL THIS
AFTERNOON ALONG THE I-95 CORRIDOR...

DEEP SOUTH/SOUTHWESTERLY FLOW FROM THE GULF OF MEXICO AND
CARIBBEAN... CONTINUES TO TRANSPORT A PLUME OF HIGH MOISTURE CONTENT
AIR NORTHWARD AND INTO OUR REGION THIS MORNING... WITH THE HIGHEST
PW'S AROUND 2-2.25 INCHES ACROSS EASTERN NORTH CAROLINA. EXPECT THIS
ATMOSPHERIC RIVER OF MOIST AIR TO CONTINUE OVER THE NEXT SEVERAL
DAYS... WITH THE 2+ INCH PW'S EXPECTED TO SLOWLY SHIFT WESTWARD
ACROSS THE ENTIRE AREA BY THIS AFTERNOON AND THIS EVENING... WITH
AXIS OF 2+ INCH PW'S EXPECTED TO BE ACROSS OUR PIEDMONT/WESTERN
PIEDMONT COUNTIES BY WEDNESDAY... WITH POSSIBLY A BIT DRIER AIR
WORKING INTO EASTERN PORTIONS OF OUR AREA BY TONIGHT AND WEDNESDAY
AS THE WESTERN ATLANTIC RIDGE SLOWLY SHIFTS WESTWARD... ALONG WITH
THE CLOSED LOW CURRENTLY NEAR ST LOUIS. THIS WILL ALLOW THE AXIS OF
POSSIBLE HEAVY RAIN TO SHIFT WESTWARD AT BIT TODAY AND ESPECIALLY BY
WEDNESDAY. GIVEN THE DEPTH OF THE LCL TO FREEZING LEVEL... EXPECT
WARM RAIN PROCESSES WILL CONTINUE TO PROVIDE OUR AREA WITH A HEAVY
RAIN THREAT FOR TODAY THROUGH WEDNESDAY... WITH LOCATIONS ACROSS THE
WESTERN HALF/TWO-THIRDS STANDING THE BEST CHANCE OF SEE FLASH
FLOODING. THUS... PLAN TO EXTEND THE FLASH FLOOD WATCH ACROSS THE
WESTERN TWO-THIRDS OF THE AREA (ALL BUT THE COASTAL PLAIN
COUNTIES... NEAR I-95) UNTIL 00Z THURSDAY.

WRT CURRENT SHOWERS AND STORMS... WE MAY SEE AN UPTICK IN ACTIVITY
FROM SOUTH TO NORTH ACROSS THE ENTIRE AREA (ESPECIALLY WEST) AS WE
GET CLOSER TO DAY BREAK AS ANOTHER WEAK SUBTLE S/W LIFTS NORTHWARD
FROM GA/SC THIS MORNING. THEN SUBSEQUENT WEAK IMPULSES IN THE DEEP
SOUTH/SOUTHWESTERLY FLOW ALOFT WILL TRACK A BIT FURTHER WEST...
ALONG WITH A BIT OF BACKING OF THE LOW LEVEL WINDS. THIS MAY
POSSIBLY AIDE IN THE LIFT... VIA UPSLOPE FLOW (ESPECIALLY ACROSS THE
NORTHWEST PIEDMONT LATE TODAY AND TONIGHT). IN ADDITION... TO MORE
OF AN ENHANCED FLASH FLOOD THREAT FROM THE BACKED WINDS AND 30 TO 40
KT 925 MB WINDS.... EXPECT WE WILL HAVE A WEAK TORNADO THREAT AND
DAMAGING WIND THREAT... AS DEEP LAYER SHEAR WILL AGAIN BE IN THE 25
TO 40 KT RANGE... WITH 0-1 KM SRH IN THE 125 TO 175 M2/S2 AND LOW
LCL'S THANKS TO THE TROPICAL LIKE AIRMASS. THE ONE POSSIBLE FLY IN
THE OINTMENT SO TO SPEAK... WILL BE THE AMOUNT OF DESTABILIZATION
WHICH IS ABLE TO OCCUR THIS AFTERNOON. GIVEN THE WIDESPREAD CLOUD
COVER WE MAY BE HARD PRESSED TO SEE MORE THAN 400-600 J/KG OF MLCAPE
ACROSS THE PIEDMONT/WESTERN PIEDMONT... WHERE THE 0-1 KM SRH IS
FAVORABLE. THUS... SPC HAS JUST ADDED A 2 PERCENT TOR THREAT TO THE
DAY 1 OUTLOOK. ANY TOR THREAT APPEARS TO BE BEST THIS AFTERNOON INTO
THE EVENING AS WELL... WITH LESS OF A THREAT ON WEDNESDAY.

EXPECT HIGH TEMPS TODAY WILL BE HAMPERED GREATLY BY THE CLOUD COVER
AND PRECIP. THUS... WILL GO WITH HIGHS IN THE UPPER 70S WEST TO THE
LOWER TO MID 80S FAR EAST/SOUTHEAST... WHERE WE MAY SEE A FEW MORE
BREAKS IN THE CLOUD COVER. LOWS TONIGHT ARE AGAIN EXPECTED TO BE
GENERALLY AROUND 70 TO LOWER 70S... WITH PERHAPS A FEW MID 70S
SOUTHEAST. HIGHS WEDNESDAY IN THE 80-87 DEGREE RANGE FROM WEST TO
EAST... WITH AGAIN GOOD CHANCES FOR SHOWERS AND STORMS... ESPECIALLY
WEST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 330 AM TUESDAY...

WEDNESDAY NIGHT THROUGH FRIDAY...WESTERN ATLANTIC RIDGE WILL BUILD
WESTWARD THIS PERIOD ALONG WITH ITS ASSOCIATED BERMUDA HIGH. THIS
WILL AID TO PUSH MOISTURE PLUME INITIALLY OVER THE WESTERN FRINGE OF
OUR FORECAST AREA FARTHER WEST INTO FAR WESTERN NC-EASTERN TN. WHILE
THE WARMING ALOFT AND DRIER AIR IN THE MID-UPPER LEVELS WILL HELP TO
LIMIT CONVECTIVE DEVELOPMENT FOR THE MOST PART...RESIDUAL MOISTURE
STILL PLENTIFUL ENOUGH TO GENERATE AT LEAST SCATTERED CONVECTION
OVER THE PIEDMONT THURSDAY AFTERNOON. EXPECT TO SEE A MORE
NOTICEABLE DOWNWARD TREND IN CONVECTIVE DEVELOPMENT FRIDAY AFTERNOON.

WITH CONVECTIVE COVERAGE WANING AND SLIGHTLY BETTER POTENTIAL FOR
EXTENDED PERIODS OF PARTIAL SUN...AFTERNOON TEMPS WILL BE
RETURNING TO NORMAL LEVELS. EXPECT MORE CLOUDS THAN SUN IN THE FAR
WEST THURSDAY WHICH WILL LIMIT NORMAL DIURNAL TREND. MAX TEMPS
THURSDAY LOW-MID 80S WEST TO UPPER 80S COASTAL PLAIN AND SANDHILLS.
MAX TEMPS FRIDAY MID-UPPER 80S.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 330 AM TUESDAY...

SATURDAY THROUGH MONDAY...MID-UPPER LEVEL RIDGE WILL CONTINUE TO
BUILD INTO NC WITH THE CENTER OF MID-UPPER LEVEL ANTI-CYCLONE
PROJECTED TO BE DIRECTLY OVERHEAD SUN-MON. THIS PATTERN USUALLY
RESULTS IN HOT/HUMID CONDITIONS. WILL ADVERTISE SUCH A TREND WITH
AFTERNOON HIGH TEMPS NEAR 90-LOWER 90S EXPECTED SUNDAY-MONDAY. WHILE
TOP SOIL MOISTURE CAN HAVE AN IMPACT ON DAYTIME TEMPS...REVIEW OF
DAILY PRECIP AMOUNTS SUGGEST THAT THE HEAVY RAIN HAS BEEN
CONCENTRATED IN POCKETS. THUS EXPECT ENOUGH DRYING TO OCCUR THU-SAT
IN THE COASTAL PLAIN-SANDHILLS TO ALLOW TEMPS TO SOLIDLY REACH THE
LOWER 90S BY THE END OF THE WEEKEND. CAPPING INVERSION ASSOCIATED
THE MID-UPPER RIDGE WILL LIMIT/INHIBIT MOST CONVECTIVE DEVELOPMENT.
STILL...WITH SLIGHT TO MODERATE SFC BASED INSTABILITY IN
PLACE...ISOLATED CONVECTION STILL PROBABLE THIS WEEKEND.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
AS OF 440 AM TUESDAY...

IFR/LOW END MVFR CIGS HAVE DEVELOPED ACROSS THE AREA AGAIN THIS
MORNING IN THE DEEP SOUTHERLY FLOW ACROSS THE REGION... ALONG WITH
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS THE
REGION FROM TIME TO TIME IN A GENERAL SOUTH TO NORTH FASHION. EXPECT
THE CIGS WILL BE SLOW TO RECOVER TODAY... MAYBE NOT EVEN REACHING
VFR AT KGSO/KINT/KRDU. WE SHOULD SEE PERIODS OF ENHANCED SHOWERS AND
STORMS FROM TIME TO TIME THE AFTERNOON INTO TONIGHT/EARLY WEDNESDAY.
HOWEVER... CONFIDENCE IN THE TIMING OF THE BEST COVERAGE TODAY IS
STILL IN QUESTION. THUS... WILL CONTINUE TO MENTION LONG PERIODS OF
VCSH AND VCTS IN THE TAFS FROM THIS MORNING ONWARD. EXPECT LOCATIONS
THAT REACH VFR TODAY OR EARLY THIS EVENING WILL QUICKLY FALL BACK
INTO THE MVFR/IFR RANGE MID TO LATE EVENING INTO THE EARLY HOURS OF
WEDNESDAY... WITH SHOWERS/STORMS BECOMING MORE SCATTERED EAST TO
WEST.

AVIATION CONDITIONS SHOULD IMPROVE FROM EAST TO WEST STARTING
WEDNESDAY NIGHT/THURSDAY AS DRIER AIR TO OUR EAST STARTS TO PUSH
WESTWARD INTO ERN/CENTRAL NC. ALTHOUGH WE SHOULD STILL SEE A GOOD
CHANCE OF MVFR TO IFR CONDITIONS LATE NIGHT-EARLY MORNING EACH DAY
THROUGH SATURDAY... ALONG WITH A CHANCE OF AFTERNOON/EVENING SHOWERS
AND STORMS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NCZ011-027-028-
042-043-078-089.
FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR NCZ007>010-
021>026-038>041-073>077-083>086-088.

&&

SYNOPSIS...WSS
NEAR TERM...BSD
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...BSD
Hazardous weather outlook, Jul 2, 3:13 AM EST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
413 AM EDT TUE JUL 2 2013

NCZ011-027-028-042-043-078-089-030930-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-SAMPSON-
413 AM EDT TUE JUL 2 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN CAN BE
EXPECTED THROUGH THIS AFTERNOON. SINCE THE GROUND IS NEARLY
SATURATED FROM RECENT RAINFALL...THIS ADDITIONAL RAIN WILL RUNOFF
QUICKLY... CAUSING RAPID RISES ON WATER LEVELS IN AREA CREEKS AND
STREAMS. STANDING WATER ON SOME ROADS IS LIKELY.

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON. THE
MAIN SEVERE WEATHER HAZARD WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ007>010-021>026-038>041-073>077-083>086-088-030930-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
413 AM EDT TUE JUL 2 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN CAN BE
EXPECTED THROUGH TONIGHT. SINCE THE GROUND IS NEARLY SATURATED
FROM RECENT RAINFALL...THIS ADDITIONAL RAIN WILL RUNOFF QUICKLY...
CAUSING RAPID RISES ON WATER LEVELS IN AREA CREEKS AND STREAMS.
STANDING WATER ON SOME ROADS IS LIKELY.

AN ISOLATED SEVERE THUNDERSTORM OR TWO IS POSSIBLE THIS
AFTERNOON AND THIS EVENING. THE MAIN SEVERE WEATHER HAZARDS WILL
BE DAMAGING WIND GUSTS AND A BRIEF WEAK TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

The radar

The Raleigh/Durham radar (KRAX), 131 km away, was scanning. The volume nearest the first event began at 13:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 2, 8:35 AM EST
Where
Montgomery County, 0.89 mi SE of Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.360, -79.890

Several trees, a fence and a shed were reported blown down.

Thunderstorm Wind, Alamance

When
July 2, 9:50 AM EST
Where
Alamance County, 2.34 mi ENE of Kimesville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.960, -79.510

Approximately 20 trees were reported down, along with an outbuilding flipped over and some flashing blown off a home.

Thunderstorm Wind, Alamance

When
July 2, 10:00 AM EST
Where
Alamance County, 0.66 mi WSW of Glen Raven
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.115, -79.481

A tree was reported down in the road at the intersection of North Carolina Highway 87 and Spring Valley Drive.

Tornado, Person

When
July 2, 11:25 AM EST to 11:27 AM EST
Where
Person County, 1.18 mi S of Cunningham to 0.75 mi S of Cunningham
Rating
EF0
Path length
0.43 mi
Path width
180 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.513, -79.083

A tornado touched down approximately 10 miles northwest of Roxboro, North Carolina. Although the tornado was only on the ground for two minutes significant tree and structure damage occurred, including one covered boat dock on Hyco Lake that was destroyed. Moderate damage to several homes and other nearby covered boat docks was reported, including damage to roofing material on several homes and a multi-story balcony that was uplifted and damaged on one home. Dozens of trees along the damage path were snapped and uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyThe tornado archive for North Carolina, 2013Warnings in North Carolina, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468819, 468820, 468821, 468818.